Researchers from The Johns Hopkins Hospital found that nearly 1 in 5 hospitalized adults developed an antibiotic-associated adverse drug event after receiving antibiotic therapy. Findings from their study are published in JAMA Internal Medicine.
The team evaluated electronic medical records of 1,488 adult patients admitted to Johns Hopkins Hospital between September 2013–June 2014 who received at least 24 hours of oral or parenteral antibiotic therapy. Reasons for hospitalization included trauma to chronic disease.
Patients were followed for 30 days post-discharge to assess the likelihood of an adverse event from antibiotics and to quantify how many adverse reactions could have been avoided due to unnecessary antibiotic prescribing. To monitor the development of Clostridium difficile infection and new multi-drug resistant infections, patients were followed for up to 90 days.
The data indicated 20% of patients (n=298) who were prescribed antibiotics had at least one adverse event, with the risk increasing by 3% for every 10 additional days of antibiotic use. The most common adverse events were gastrointestinal- (42%), kidney- (24%), and blood-related abnormalities (15%). Moreover, C. diff infections were seen in 4% of patients, and multi-drug resistant infections in 6% of patients.
No deaths were associated with adverse events from the antibiotics, but 3% of patients reported additional hospital admissions, 9% of patients required additional emergency department or clinic visits, and 61% of patients required extra diagnostic tests.
Also, close to one-fifth of the antibiotics prescribed (19%) were deemed clinically unnecessary as assessed by infectious disease experts who found no indication of bacterial infections in these patients.
Lead author Pranita Tamma, MD, MHS, added that the study’s findings “underscore the importance of judicious antibiotic prescribing to reduce the harm that can result from antibiotic-associated adverse drug events [ADEs].”
For more information visit jamanetwork.com.